Endoscopic retrograde cholangiopancreatography, or ERCP, is a gastrointestinal procedure that combines endoscopic and radiologic techniques. It involves passing a long, flexible tube containing a video camera (the endoscope) through the mouth into the intestine, and performing various interventions by introducing fine instruments through the channel of the endoscope.ERCP is performed by a gastroenterologist in order to diagnose and/or treat a variety of diseases of the pancreas, the bile ducts, the gallbladder and the liver.
It may be required in patients with symptoms such as abdominal pain, jaundice (yellowing of skin and eyes) or weight loss. It is an extremely useful tool in the diagnosis of gallbladder and bile duct stones, chronic pancreatitis, tumors of the pancreas and bile ducts and to investigate bile duct complications of gallbladder surgery and liver transplantation.
The actual procedure starts with insertion of the endoscope through the patient's mouth and usually lasts less than an hour. It may involve a wide variety of interventions including removal of stones from the bile duct or the pancreas, balloon dilation and/or deployment of stents (small hollow tubes) across bile duct narrowings, diagnostic tissue sampling, etc.
Following the procedure, patients recover for about an hour after which they are released to go home always in the company of a family member or friend. Some patients may require admission to the hospital usually for a day or two following ERCP depending on the presence of certain symptoms or the complexity of their procedure.
Infection may follow an ERCP procedure that failed to establish the patency of a bile duct that has been obstructed by a stone or a tumor. If you are at risk for infection, your physician will prescribe antibiotics.
Intestinal perforation is a very rare complication occurring in 0.5 percent of ERCP procedures and may also be the result of a "papillotomy." Perforations that occur during ERCP usually do not require surgery to correct.
Drug reactions are rare but may occur in patients with severe heart and/or lung disease or as a result of an allergy to a medication used for sedation.